Inhaler Use While Receiving Radiation Therapy

Last Modified: June 29, 2008

Share article


Question

Dear OncoLink "Ask The Experts,"

My father is about to begin radiation for tongue cancer. Due to respiratory problems, he is unable to undergo surgery. He is on oxygen and uses Advair and Spiriva. Is it acceptable for him to continue these during radiation? Will they affect healing, tissue damage etc?

Answer

Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

There is no reason to believe these medications will affect healing. However, he might find that the inhalers irritate his upper airway in the presence of mucositis ( painful inflammation and ulceration of the lining of the mouth and throat), a common side effect from head and neck radiation.


Frequently Asked Questions

National Cancer Institute

Conferences

I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More